Problems with Taste
Causes and Prevention
Loss of taste may be permanent or temporary, depending on the cause. As with vision and hearing, people gradually lose their ability to taste as they get older, but it is usually not as noticeable as loss of smell. Medications and illness can make the normal loss of taste worse.
Problems with taste are caused by anything that interrupts the transfer of taste sensations to the brain, or by conditions that affect the way the brain interprets the sensation of taste. The most common causes of taste disorders are
- head injuries
- dental problems.
Other causes are radiation therapy for head and neck cancers, mouth dryness, heavy smoking, vitamin deficiencies, Bell's palsy, and Sjogren's syndrome.
Taking medications can affect our ability to taste. Some antibiotics and some blood pressure pills can cause a bad taste in the mouth or a loss of taste. If you think your medication is causing a problem with your sense of taste, talk to your doctor about it.
In many cases, people regain their sense of taste when they stop taking medications or when the illness or injury clears up. Taste problems that occur with normal aging cannot be prevented.
Gum disease can cause problems with taste, as can dentures and inflammation or infections in the mouth. If you take several medications, your mouth may produce less saliva. This causes dry mouth, which can make swallowing and digestion difficult and increase dental problems. Practice good oral hygiene, keep up to date with your dental appointments, and tell your dentist if you notice any problems with your sense of taste.
Problems with taste can have serious consequences because taste affects the amount and type of food we eat. Loss of smell and taste can cause weight loss in older adults. In some cases, loss of taste can accompany or signal a more serious condition, such as diabetes or some degenerative diseases of the central nervous system such as multiple sclerosis, Alzheimer's disease, or Parkinson's disease.
One type of taste disorder is characterized by a persistent bad taste in the mouth, such as a bitter or salty taste. This is called dysgeusia and it occurs in older people, usually because of medications or oral health problems. The medicines that most frequently cause dysgeusias are drugs to lower cholesterol, antibiotics, blood pressure pills, medications to lower anxiety, and antidepressants.
Smoking and Your Sense of Taste
Smokers often report an improved sense of taste after quitting. Sometimes exposure to certain chemicals, such as insecticides and solvents, can impair taste. Avoid contact with these substances, and if you do come in contact with them and experience a problem, see your doctor.
You can help prevent problems with taste caused by respiratory infections by washing your hands frequently, especially during the winter months. If your taste disorder is made worse by allergies, you should avoid allergens, such as ragweed, grasses, and pet dander. Also, get a flu shot every year to prevent influenza and other serious respiratory conditions that can result from the flu.
When to See the Doctor
Be sure to see your doctor if you have had a taste problem for a while or if you notice that your problem with taste is associated with other symptoms. Let your doctor know if you are taking any medications that might affect your sense of taste. You may be able to change or adjust your medicine to one that will not cause a problem with taste. Your doctor will work with you to get the medicine you need while trying to reduce unwanted side effects.